Indiana, 2025

Tornadoes and Hail in Indiana, May 16, 2025

May 16, 2025 · NWS ILN · 12 events in 4 counties and zones

Showers and thunderstorms developed in an unstable airmass ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed in an unstable airmass ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 2:27 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, May 16, 2:27 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
327 PM EDT Fri May 16 2025

.SYNOPSIS...
Low pressure over the upper Midwest state and a trailing cold front
will bring thunderstorms this evening. High pressure will offer
breezy and mild conditions heading into the weekend. An upper level
low will bring cloudy and cooler weather early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Vigorous upper level low over the upper Midwest will combine with
elevated wind field to bring a severe storm threat this evening. EML
apparent on GOES Channel 10 imagery is shifting east from the middle
Mississippi Valley into the Ohio Valley this afternoon. This is
providing mid-level lapse rates from 7-8 degC per km. This, combined
with warm, humid conditions at the surface will be leading to SBCAPE
around or possibly exceeding 3000J/kg. The enhanced southwesterly to
westerly flow aloft will bring effective bulk shear in the range of
50-60 knots.

Current radar mosaic shows supercells in a north-south line crossing
the Mississippi River around STL. Latest CAMs including the HRRR and
MPAS grow these storms upscale into a QLCS -- with the potential for
a few discreet supercells ahead of it -- nearing our western
counties around 7-8PM. Based on the predicted environment, all
hazards will be possible with these storms, with straight line winds
being the biggest concern.

Fast forward motion will likely result in the storms exiting our
eastern counties by around midnight or shortly after. The rest of the
night should be relatively quiet with low temperatures dropping to
around 60 in the rain-cooled air.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Trailing surface cold front will push through the region Saturday
morning. In its wake, westerly winds will gust to 25-35 mph at times.
Mostly sunny skies will allow high temperatures to rise to the upper
60s in the northwest to lower-middle 70s in the southeast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridge will translate into the area early in the period,
but there are a number of models that show a weak short wave moving
through the ridge which could result in some showers making into the
Tri-State on Monday.

The ridge will get pinched off as a low tracks east out of the
central Plains on Tuesday. This low will get absorbed into another
low retrograding across southeast Canada on Wednesday. The large
merged low will then pivot eastward Thursday night into Friday. This
evolution will lead to several days of wet weather, with some
improvement late in the week. In addition, temperatures will be
below normal with Thursday looking to be the coolest day with
readings 10 degrees or more below normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Main aviation weather impact for this period will be an advancing
line of storms moving through most of the terminals early this
evening. While a few of the recent CAMs have backed off storm coverage,
the latest HRRR as well as the MPAS still show the storms currently
developing across Missouri growing upscale into a semi-continuous
squall line as they reach DAY, CVG, and LUK by around 23Z-00Z.
Damaging winds will be the main threat, so have kept the tempo group
for this.

Winds will shift more westerly behind a cold front set to arrive to
the region Saturday morning. This should allow for decreasing clouds
but gusty winds for the rest of the period.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 16, 6:28 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
728 PM EDT Fri May 16 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
728 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Severe storms can be expected this evening. All severe hazards are
possible, including damaging winds in excess of 70 mph, very large
hail, and tornadoes, some of which could be strong.

In addition, locally heavy rain could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe reports to the National
Weather Service.

The radar

The Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
May 16, 6:51 PM EST to 6:53 PM EST
Where
Ripley County, 1.28 mi WNW of Dabney
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.090, -85.370

Several tree limbs were downed. An outbuilding at the same property sustained minor damage.

Thunderstorm Wind, Ripley

When
May 16, 6:55 PM EST to 6:57 PM EST
Where
Ripley County, 0.87 mi NW of Milan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.130, -85.140

A tree was downed and fell onto a residence, causing damage.

Thunderstorm Wind, Ripley

When
May 16, 6:58 PM EST to 7:00 PM EST
Where
Ripley County, Old Milan
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.150, -85.130

An outbuilding had some roof paneling blown off.

Thunderstorm Wind, Ripley

When
May 16, 7:01 PM EST to 7:03 PM EST
Where
Ripley County, 2.07 mi S of Sunman
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.200, -85.100

Several trees were downed and an outbuilding sustained some minor damage.

Tornado, Ripley

When
May 16, 7:02 PM EST to 7:09 PM EST
Where
Ripley County, 0.54 mi W of Spades to 3.03 mi NE of Penntown
Rating
EF1
Path length
5.64 mi
Path width
250 yd
Continued into
Dearborn, In (ILN)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
39.250, -85.130

The tornado developed near the intersection of E County Road 1150 N and N Spades Road, where large limbs were broken off from both softwood and hardwood trees. Similar tree damage was found near the intersection of E County Road 1200 N and N Spades Road.

Numerous trees were downed at properties on the west side of Spades Road, south of E County Road 1300 N. A large cluster of tree damage was then observed at a property located near the intersection of E County Road 1300 N and N Spades Road. In addition to some large hardwood tree limbs broken off, several large healthy trees were either uprooted or snapped. Minor siding damage and missing shingles were observed from a nearby home.

Additional uprooted trees were observed northeast of this property. The tornado continued northeast, where it produced damage at a property near the intersection of E County Road 1500 N and N County Road 1000 E. Here, a well-built outbuilding had a complete collapse of its exterior walls. Additional hardwood tree damage was noted through the field northeast of this property. From here, the tornado moved out of Ripley County, Indiana at 1909EST and entered into Dearborn County, Indiana just southwest of N County Line Road. The tornado then crossed into Franklin County, Indiana and dissipated at 1911EST near the county line.

Thunderstorm Wind, Ripley

When
May 16, 7:03 PM EST to 7:05 PM EST
Where
Ripley County, 1.48 mi SSE of Sunman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.210, -85.090

A barn had some of its metal roof panels lifted up. Several trees had limbs torn off of them on the same property.

Tornado, Dearborn

When
May 16, 7:09 PM EST to 7:10 PM EST
Where
Dearborn County, 2.59 mi NW of Lawrenceville to 2.46 mi NW of Lawrenceville
Rating
EF0
Path length
0.39 mi
Path width
250 yd
Continued into
Franklin, In (ILN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.305, -85.066

The tornado first developed in Ripley County, Indiana at 1902EST near E County Road 1150 N. The tornado moved northeast into Dearborn County, Indiana at 1909EST and produced damage at a property off of N County Line Road, where half of a barn roof was uplifted. Additionally, a home at the same property had shingle and siding damage. The tornado continued northeast and entered into Franklin County at 1910EST, just north of N County Line Road, where the tornado dissipated shortly after at 1911EST.

Tornado, Franklin

When
May 16, 7:10 PM EST to 7:11 PM EST
Where
Franklin County, 1.84 mi WSW of St Peters to 1.55 mi WSW of St Peters
Rating
EF0
Path length
0.3 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.307, -85.060

The tornado first developed in Ripley County, Indiana at 1902EST near E County Road 1150 N. The tornado travelled northeast, into Dearborn County and continued into Franklin County at 1910EST just north of N County Line Road, where a barn roof was removed. The tornado dissipated just northeast of this location at 1911EST.

Thunderstorm Wind, Franklin

When
May 16, 7:15 PM EST to 7:17 PM EST
Where
Franklin County, 1.48 mi NNW of New Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.340, -84.910

A couple of trees were downed.

Hail, Wayne

When
May 16, 9:05 PM EST to 9:07 PM EST
Where
Wayne County, Centerville
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -85.000

Hail, Wayne

When
May 16, 9:09 PM EST to 9:11 PM EST
Where
Wayne County, 0.53 mi E of Centerville
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -84.990

Hail, Wayne

When
May 16, 9:14 PM EST to 9:16 PM EST
Where
Wayne County, 0.53 mi E of Richmond
Measured
1.75 in hail
Reported by
Public
Coordinates
39.830, -84.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250729, 1251426, 1251427, 1251428, 1250937, 1251429, 1250939, 1250940, 1250938, 1250726, 1250727, 1250728.